Antibiotics and flare up?

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

dreamlady
New Member


Date Joined May 2010
Total Posts : 19
   Posted 8/13/2010 7:00 PM (GMT -7)   
 
 
Hi
 
I was just wondering if anyone has experienced a flare up after taking a course of antibiotics?  I was dx with Crohns early April 10, since that time I have had a few ups and downs but was recently responding quite well to treatment.  I have been on predisolone (tapering) since dx and have been on Imuran also in this time.  I was doing so well, was actually starting to feel like my old self again then a couple of weeks ago I caught a bad cold and awful throat infection (my daughter had this the week prior so I probably caught her germs!).  My GP put me on a course of antibiotics (Augmentin Duo Forte) for 5 days, at this time I was tapering pred at 5mg which I was due to come off a few days ago.  The antibiotics certainly did the trick in fixing the throat infection and swollen glands but a day or two after I finished them I started feeling really sick in the stomach, the nausea that I experienced early on at dx started to reappear, I was feeling really, really tired, burning feeling and a little refluxy ( I also was dx with gastritis and hiatus hernia in April ), and pain (although not severe) in LRQ, total lack of appetite and losing weight fast (although I can afford to lose weight so that isnt a big issue). 
 
I wasnt sure if this was the antibiotics having messed with my stomach/bowel or the start of a flare again!  I put a call into my GI yesterday and he said it could be that the antibiotics have messed you up a bit but it also does sound a bit like you are flaring again so he instructed me to up the dosage of pred to 15mg for a week then 10mg for a week then 5mg for a week and then finish.  But if I dont start feeling better in a few days to call and let him know.
 
So I was just wondering if anyone else has experienced a flare after taking a course of antibiotics or do think it is just a coincidence.
Just when I thought I was starting to get things under control I am once again reminded that this disease has a mind of its own!!
 
DREAMLADY
 
dx Crohns April 10
Current Meds:  Pred (back up to 15mg tapering), Imuran 150mg, Somac 20mg, Vit. D, Coversyl 10mg

Lori M
Regular Member


Date Joined Aug 2010
Total Posts : 65
   Posted 8/13/2010 7:36 PM (GMT -7)   
Yeah, my GI and I both think that my very first CD flare was brought on by a course of Clyndimicin (sp?), which I took for an infected tooth. Well, that and the fact that my mom had just passed. So I guess a combination of stress and the antibiotic. But who knows which, or if both, caused the flare. Truth be told, I'm kinda getting tired of thinking to myself "is this going to cause a flare?" when I think about food or activity or medication or whatever. I'm so new to this though - guess I'd better get used to it. But I don't want to think about CD all the time and I'm sure those around me are kind of sick of it too.

Sorry, didn't mean to highjack your thread - just a little vent! :-)
46 years old. Diagnosed with Crohn's August 3, 2010
Started prednisone on 8/4/10 for 4 weeks (40 mg 1st week, 30 mg 2nd week, 20 mg 3rd week and 10 mg final week)
Asacol 1200 mg 3 times a day

mlatida
Regular Member


Date Joined Aug 2010
Total Posts : 129
   Posted 8/14/2010 12:35 AM (GMT -7)   
When I was on antibiotics around the time I was on prednisone, I suffered from fatigue, night sweats, cramping, and frequent and runny stools. The symptoms weren't sudden, but progressed until they were worse enough for me to go to the doctor. It turned out to be a C. diff infection. If you don't start to feel better, definitely ask the doctor about any intestinal infections (especially C. diff) that might occur when your natural flora is knocked off-course by antibiotics.

Nanners
Elite Member


Date Joined Apr 2005
Total Posts : 14994
   Posted 8/14/2010 9:39 AM (GMT -7)   
Augmentin is the devil's antibiotic in my eyes. I think the brief increase in Pred should help quiet things back down soon. But its definetly the antibiotic that stirred up your guts. Hugs!
Gail*Nanners* Co-Moderator for Crohns Disease 
Crohn's Disease for over 34 years. Currently on Asacol, Prilosec, Estrace, Prinivil, Diltiazem, Percoset prn for pain, Zofran, Phenergan, Probiotics, Calcium, Vit D, and Xanax prn. Resections in 2002 & 2005. Also diagnosed w/ Fibromyalgia, Osteoarthritis, & Anxiety. Currently my Crohns is in remission, but my joints are going crazy!
*Every tomorrow has two handles.  We can take hold of it by the handle of anxiety, or by the handle of faith"*
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, November 28, 2014 4:46 PM (GMT -7)
There are a total of 2,280,294 posts in 253,432 threads.
View Active Threads


Who's Online
This forum has 158786 registered members. Please welcome our newest member, munnasawas.
277 Guest(s), 28 Registered Member(s) are currently online.  Details
DBwithUC, GMoon, Tim G, 1 day at a time, Pirouette, Hawkeye02, brt4545, compiler, Dixie6, racethelightning, Girlie, Park12, FlossieUK, adjust, MooseQtingZOLOF, Pluot, churey360, LilLymFighta, andwes, BlusMama, jf0310, Michael1968, Worried Guy, Myself 09, 1039smooth, Buzzbomb, Graytech, minnietoty


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer